Missouri, 2006

Tornadoes and Hail in Missouri, April 2, 2006

April 2, 2006 · NWS MEG · 5 events in 2 counties and zones

2 tornado, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
130
Property damage
$62 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 1:03 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 2, 1:03 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CDT SUN APR 2 2006

.DISCUSSION...

INITIAL UPPER LEVEL SHORTWAVE IS MOVING THROUGH THE MIDSOUTH AT
THIS TIME. A BATCH OF SHOWERS AND THUNDERSTORMS (BELOW SEVERE
LIMITS) ARE MOVING THROUGH THE REGION. MORNING CLOUD COVER AND
ADDITIONAL DEBRIS WITH THE CLUSTER HAVE SEVERELY LIMITED
INSTABILITY THIS AFTERNOON. WATER VAPOR SHOWS THAT THE INITIAL
SHORTWAVE HAS SCOURED OUT A GOOD DEAL OF THE DEEPER MOISTURE
LEAVING ONLY NEAR SURFACE MOISTURE FOR THE FRONT TO WORK WITH AS
IT COMES THROUGH TONIGHT. NAM APPEARS TO HAVE THE BEST HANDLE ON
THE SITUATION WHICH INDICATE THAT RAIN CHANCES ARE REALLY LOW
BECAUSE OF LACK OF DEEP MOISTURE. HOWEVER...IF A STORM OR TWO WERE
TO DEVELOP THERE IS PLENTY OF SHEAR IN PLACE. ASSUMING ADDITIONAL
HEATING BEHIND THE INITIAL CLUSTER...CAPES OF AROUND 1000-
1500J/KG. SO...AN ISOLATED TORNADO AND LARGE HAIL REMAIN A THREAT
IF CONVECTION COULD DEVELOP.

HIGH PRESSURE WILL MOVE INTO THE REGION AND PROVIDE DRY AND COOLER
WEATHER THROUGH MIDWEEK. LOW DEW POINTS WILL FILTER INTO THE
REGION. AS A RESULT...THERE IS A CHANCE FOR SOME FREEZING TEMPS IN
THE OUTLYING AREAS OF WEST TN AND NORTHEAST MS TUESDAY AND
WEDNESDAY MORNINGS IF WINDS SLACKEN OFF ENOUGH AT NIGHT. GFS
CONTINUES TO SHOW AN UPPER DISTURBANCE TRYING TO MOVE OVER THE
RIDGE AXIS POSITIONED JUST WEST OF THE REGION ON WEDNESDAY. UPPER
LEVEL SUBSIDENCE DUE TO THE RIDGE COMBINED WITH LOW LEVEL DRY AIR
SHOULD KEEP THE AREA DRY. RAIN CHANCES RISE ONCE AGAIN TOWARDS THE
WEEKEND AS ANOTHER SYSTEM ROLLS INTO THE CENTRAL PLAINS. SYSTEM
LOOKS VERY SIMILAR TO CURRENT ONE AND MAY HAVE A SEVERE WEATHER
THREAT ASSOCIATED WITH IT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Apr 2, 3:46 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT SUN APR 2 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-040000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
446 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE MISSOURI BOOTHEEL AND
PORTIONS OF NORTHEAST ARKANSAS UNTIL 9 PM CDT. ALSO...ANOTHER
TORNADO WATCH COVERING THE REMAINDER OF THE MID SOUTH IS IN EFFECT
UNTIL MIDNIGHT CDT.

A VERY STRONG COLD FRONT WILL MOVE THROUGH THE MID SOUTH TONIGHT.
ANY THUNDERSTORMS WHICH DEVELOP IN THE WARM...MOIST...UNSTABLE AIR
HAVE THE POTENTIAL TO BECOME SEVERE RAPIDLY. THE SEVERE WEATHER
THREATS ARE LARGE HAIL DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE ACROSS PARTS OF WEST TENNESSEE TUESDAY
AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING. SPOTTERS PLEASE
RELAY YOUR REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

In the hours before

Local storm report, Apr 2, 11:59 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1259 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             CURTIS STATION          34.33N 90.15W
04/02/2006  E0.50 INCH       PANOLA             MS   TRAINED SPOTTER

&&

DSV
Special weather statement, Apr 2, 3:40 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SUN APR 2 2006

ARZ008-022200-
RANDOLPH AR-
440 PM CDT SUN APR 2 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING SOFTBALL SIZE HAIL WAS
LOCATED 23 MILES WEST OF RAVENDEN SPRINGS AT 440 PM CDT...MOVING
EAST AT 50 MPH.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 2, 4:05 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT SUN APR 2 2006

ARZ009-018-022245-
CLAY AR-GREENE AR-
505 PM CDT SUN APR 2 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND GREENE COUNTIES.

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL AND A
TORNADO WAS NEAR RAVENDEN AT 505 PM CDT...MOVING EAST AT 50 MPH.
THIS STORM WILL BE ARRIVING INTO CLAY AND GREENE COUNTIES AROUND
530 PM.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITIES OF
MARMADUKE...PARAGOULD...KNOBEL AND RECTOR...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Apr 2, 4:14 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             RAVENDEN                36.24N 91.25W
04/02/2006  M1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

0511 PM     HAIL             RAVENDEN SPRINGS        36.31N 91.22W
04/02/2006  M1.00 INCH       RANDOLPH           AR   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING THE GROUND

&&

ARC
Local storm report, Apr 2, 4:20 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             RAVENDEN                36.24N 91.25W
04/02/2006  M1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

0511 PM     HAIL             RAVENDEN SPRINGS        36.31N 91.22W
04/02/2006  M1.00 INCH       RANDOLPH           AR   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING THE GROUND

0515 PM     TORNADO          IMBODEN                 36.20N 91.18W
04/02/2006                   LAWRENCE           AR   LAW ENFORCEMENT

0516 PM     HAIL             RAVENDEN SPRINGS        36.31N 91.22W
04/02/2006  M2.75 INCH       RANDOLPH           AR   LAW ENFORCEMENT

&&

ARC
Local storm report, Apr 2, 5:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             RAVENDEN                36.24N 91.25W
04/02/2006  M1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

0511 PM     HAIL             RAVENDEN SPRINGS        36.31N 91.22W
04/02/2006  M1.00 INCH       RANDOLPH           AR   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING THE GROUND

0515 PM     TORNADO          IMBODEN                 36.20N 91.18W
04/02/2006                   LAWRENCE           AR   LAW ENFORCEMENT

0516 PM     HAIL             RAVENDEN SPRINGS        36.31N 91.22W
04/02/2006  M2.75 INCH       RANDOLPH           AR   LAW ENFORCEMENT

0517 PM     HAIL             POCAHONTAS              36.26N 90.97W
04/02/2006  M1.00 INCH       RANDOLPH           AR   TRAINED SPOTTER

0525 PM     TSTM WND DMG     RAVENDEN                36.24N 91.25W
04/02/2006                   LAWRENCE           AR   LAW ENFORCEMENT

            HALF DOZEN HOMES DESTROYED AND DOWNED POWERLINES

0525 PM     HAIL             RAVENDEN                36.24N 91.25W
04/02/2006  E4.25 INCH       LAWRENCE           AR   LAW ENFORCEMENT

0531 PM     HAIL             POCAHONTAS              36.26N 90.97W
04/02/2006  M2.75 INCH       RANDOLPH           AR   TRAINED SPOTTER

0535 PM     TORNADO          1 S POCAHONTAS          36.25N 90.97W
04/02/2006                   RANDOLPH           AR   LAW ENFORCEMENT

&&

ARC

The radar

The Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
April 2, 5:01 PM CST to 5:06 PM CST
Where
Dunklin County, Malden
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
36.567, -89.967

Straight line winds caused damage to a building and the Malden Airport. Some campers were rolled. Trees were uprooted.

Tornado, Dunklin

When
April 2, 5:37 PM CST to 5:54 PM CST
Where
Dunklin County, 4 mi NE of Senath
Rating
F3
Path length
14.4 mi
Path width
880 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
36.167, -90.117

The tornado tracked east out of Greene County, Arkansas into Dunklin County, Missouri. The tornado then continued east into Pemiscot County, Missouri. Seven homes were destroyed and thirty-three homes were damaged.

Tornado, Pemiscot

When
April 2, 5:54 PM CST to 6:25 PM CST
Where
Pemiscot County, 5 mi WSW of Deering
Rating
F3
Path length
17.6 mi
Path width
880 yd
Deaths
2 direct, 0 indirect
Injuries
130 direct, 0 indirect
Property damage
$60 million
Reported by
NWS STORM SURVEY
Coordinates
36.167, -89.967

The tornado continued east out of Dunklin County into Pemiscot County. The tornado lifted near the Mississippi River. There were two fatalities in Braggadocio. One hundred thirty people were injured. The most affected area was the southern portion of Caruthersville. Two hundred twenty-six homes were destroyed and five hundred forty-two homes were damaged. In addition, the city of Caruthersville's water tower was destroyed, cutting off water access to the entire city.

Hail, Dunklin

When
April 2, 6:18 PM CST to 6:25 PM CST
Where
Dunklin County, Clarkton
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
36.450, -89.967

Hail, Pemiscot

When
April 2, 8:50 PM CST to 8:55 PM CST
Where
Pemiscot County, Steele
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -89.833

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pemiscot2006-04-0269MaleVehicle/Towed TrailerDirect
Tornado, Pemiscot2006-04-0293FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyThe tornado archive for Missouri, 2006Warnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506264, 5506266, 5506267, 5506268, 5506265.